Alert archive / Massachusetts / Snow Squall Warnings in 2026
Snow Squall Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Jan 1, 2026, 8:46 AM EST for Northeastern Connecticut Planning Region, Connecticut; 6 counties in Massachusetts; 5 counties in Rhode Island. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2026, 8:46 AM EST (13:46 UTC)
- Expired
- Jan 1, 2026, 9:45 AM EST
- In force
- 59 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Northeastern Connecticut Planning Region, CT, Bristol County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WWUS51 KBOX 011346
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
846 AM EST Thu Jan 1 2026
CTC015-MAC005-017-021-023-025-027-RIC001-003-005-007-009-011445-
/O.NEW.KBOX.SQ.W.0004.260101T1346Z-260101T1445Z/
Windham CT-Suffolk MA-Worcester MA-Norfolk MA-Middlesex MA-
Bristol MA-Plymouth MA-Washington RI-Newport RI-Kent RI-
Providence RI-Bristol RI-
846 AM EST Thu Jan 1 2026
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Windham County in northern Connecticut...
Southern Suffolk County in eastern Massachusetts...
Southeastern Worcester County in central Massachusetts...
Norfolk County in eastern Massachusetts...
South central Middlesex County in northeastern Massachusetts...
Western Bristol County in southeastern Massachusetts...
Northwestern Plymouth County in southeastern Massachusetts...
Washington County in Rhode Island...
Newport County in Rhode Island...
Kent County in Rhode Island...
Providence County in Rhode Island...
Bristol County in Rhode Island...
* Until 945 AM EST.
* At 845 AM EST, a dangerous snow squall was located along a line
extending from Northbridge to near Fishers Island, moving east at
30 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Trained spotter.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Boston, Providence, Brockton, Quincy, Fall River, Warwick, Cranston,
Pawtucket, Taunton, Weymouth, East Providence, Woonsocket, Braintree,
Coventry, Cumberland, Randolph, North Providence, Franklin, South
Kingstown, and West Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 4119 7164 4131 7161 4128 7187 4133 7190
4133 7184 4142 7180 4164 7179 4166 7211
4204 7205 4233 7092 4144 7117 4143 7142
4133 7147 4124 7160 4124 7154 4118 7151
4118 7152
TIME...MOT...LOC 1345Z 262DEG 28KT 4213 7165 4125 7188
SNOW SQUALL...OBSERVED
$$
Dooley1 follow-up statement
694
WWUS51 KBOX 011426
SQWBOX
Snow Squall Warning
National Weather Service Boston/Norton MA
926 AM EST Thu Jan 1 2026
CTC015-011436-
/O.CAN.KBOX.SQ.W.0004.000000T0000Z-260101T1445Z/
Windham CT-
926 AM EST Thu Jan 1 2026
...THE SNOW SQUALL WARNING FOR WINDHAM COUNTY IS CANCELLED...
The snow squall that prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4216 7159 4232 7092 4145 7117 4143 7142
4133 7147 4130 7169
TIME...MOT...LOC 1426Z 262DEG 28KT 4217 7123 4129 7147
$$
MAC005-017-021-023-025-027-RIC001-003-005-007-009-011445-
/O.CON.KBOX.SQ.W.0004.000000T0000Z-260101T1445Z/
Suffolk MA-Worcester MA-Norfolk MA-Middlesex MA-Bristol MA-
Plymouth MA-Washington RI-Newport RI-Kent RI-Providence RI-
Bristol RI-
926 AM EST Thu Jan 1 2026
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 945 AM EST FOR
SOUTHWESTERN SUFFOLK...SOUTHEASTERN WORCESTER...NORFOLK...SOUTH
CENTRAL MIDDLESEX...WESTERN BRISTOL...NORTHWESTERN PLYMOUTH...
NORTHEASTERN WASHINGTON...NEWPORT...KENT...EASTERN PROVIDENCE AND
BRISTOL COUNTIES...
At 926 AM EST, a dangerous snow squall was located along a line
extending from near Norwood to 9 miles south of Narragansett, moving
east at 30 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Trained spotter.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Boston, Providence, Brockton, Quincy, Fall River, Warwick, Cranston,
Pawtucket, Taunton, Weymouth, East Providence, Woonsocket, Braintree,
Coventry, Cumberland, Randolph, North Providence, Franklin, South
Kingstown, and West Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 4216 7159 4232 7092 4145 7117 4143 7142
4133 7147 4130 7169
TIME...MOT...LOC 1426Z 262DEG 28KT 4217 7123 4129 7147
SNOW SQUALL...OBSERVED
$$
DooleyWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Jan 1, 6:34 AM EST, 2 hours 12 minutes earlier. Its key messages:
- Light to moderate snowfall this morning, possibly ending with a snow squall due to an incoming arctic cold front.
- High pressure brings dry conditions and continued cold temperatures through most of the weekend.
- Increasing chance for snow showers on Sunday.
- Light to moderate freezing spray over the waters is possible into this weekend.
Area forecast discussion, Jan 1, 6:34 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
634 AM EST Thu Jan 1 2026
.WHAT HAS CHANGED...
Winter Weather Advisory canceled across Franklin and Hampshire
Counties, which are now behind an arctic front. Expecting Winter
Weather Advisories will likely be canceled early as this arctic
front moves by. Gale Warnings downgraded to Small Craft
Advisories for Boston Harbor and narragansett Bay.
&&
.KEY MESSAGES...
- Light to moderate snowfall this morning, possibly ending with
a snow squall due to an incoming arctic cold front.
- High pressure brings dry conditions and continued cold
temperatures through most of the weekend.
- Increasing chance for snow showers on Sunday.
- Light to moderate freezing spray over the waters is possible
into this weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...Light to moderate snowfall this morning,
possibly ending with a snow squall due to an incoming arctic
cold front.
Latest guidance continued to tweak critical forecast parameters,
mainly temperatures and total precipitation. The last few runs
of the HRRR, along with the 00Z HREF, appeared to have a rather
good handle on the snowfall timing this morning. This included
the possibility of a snow squall along an arctic cold front
crossing our region later today.
Temperatures were slightly higher and total projected
precipitation was slightly less. This combination leads to
slightly lower snowfall. Made changes to the Winter Weather
Advisory this morning where it is no longer expected that 3 or
more inches of snowfall will accumulate.
Timing-wise, expecting the steadiest snowfall to be over for
most of southern New England by 7 AM, and finally clearing
eastern MA by about 10 AM. It will take a little longer for this
snow to move past the coastal waters.
Strong cold advection will mean temperatures not changing much
this morning, and likely falling from late morning through this
afternoon.
KEY MESSAGE 2...High pressure brings dry conditions and
continued cold temperatures through most of the weekend.
By Friday, high pressure will begin to dominate across southern
New England and a dry pattern will emerge. High pressure
combined with 925 mb temperatures between -10C and -15C will
allow for high temperatures through Monday to remain relatively
stable, in the mid 20s to lower 30s. Overnight lows are likely
to be slightly more variable, in the mid teens through the first
half of this weekend, then dropping to single digits to lower
teens by Sunday night.
Some guidance is indicating southern New England could see
another round of snow on Monday. However, uncertainty on timing,
placement, and snow amounts remains high. Something to keep an
eye on through this weekend.
KEY MESSAGE 3...Increasing chance for snow showers on Sunday.
00z guidance has begun to narrow in on the possibility of
southern New England seeing another round of Snow on Sunday.
General consensus indicates a northern stream disturbance and a
more diffuse disturbance along the southern jet. Thinking these
two systems will be separated by a weak low, and the southern
system should remain offshore with the northern system bringing
the snow impacts. However, uncertainty remains high on snowfall
totals at this time.
KEY MESSAGE 4...Light to moderate freezing spray over the waters
is likely into this weekend.
A lengthy period of cold air over the warmer waters will give
rise to the likelihood of freezing spray becoming a concern for
mariners through at least Saturday, and possibly into early next
week as well. There is potential for moderate freezing spray
late tonight into early Friday, therefore a Freezing Spray
Advisory has been issued for the waters off of Cape Ann,
Buzzards Bay, Vineyard Sound, and Nantucket Sound.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
This morning...High confidence.
IFR to briefly LIFR conditions under snow showers this morning
across southeast MA. VFR elsewhere. Steadier snow should be
departing southeast MA by 13z. A brief, secondary round of snow
is likely to move through from west to east with a cold front
between 12-16Z with brief MVFR conditions. Westerly winds with
gusts of 25-35 knots developing this morning behind this arctic
front.
This afternoon and Tonight...High confidence.
VFR conditions. WNW wind gusts of 25 to 35 knots this afternoon
gradually diminish tonight and become more westerly.
Friday...High confidence.
VFR with gusty W winds.
KBOS Terminal...High confidence in TAF. Snow continues until
about 10z/11z. A brief round of scattered snow showers, and
perhaps a localized snow squall, will then be possible with the
cold frontal passage through about 15z.
KBDL Terminal...High confidence.
High confidence in TAF. Snow continues until about 08z/09z. A
brief round of scattered snow showers and perhaps a localized
snow squall will then be possible with the cold frontal passage
through about 13z/14z.
Outlook /Friday Night through Monday/...
Friday Night through Saturday: VFR. Breezy.
Saturday Night through Sunday: VFR. Slight chance SN.
Sunday Night: VFR. Breezy.
Monday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Northwest Gale Force Winds through Friday morning along with
the threat of moderate freezing spray for some waters.
Through Tonight...High Confidence.
Southwest flow early this morning shifts west by mid morning. An
arctic front moving past the waters by early afternoon then
shifts winds to the northwest with Gale Force gusts through
tonight for most waters. Easing wind by Friday morning.
Threat for moderate freezing spray for waters north of Cape Ann
to the Merrimack River, as well as Buzzards Bay, Vineyard Sound,
and Nantucket Sound between this evening and Friday morning.
Outlook /Friday Night through Monday/...
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Freezing spray.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday Night through Sunday: Winds less than 25 kt. Slight
chance of snow.
Sunday Night: Winds less than 25 kt. Freezing spray likely.
Monday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST this afternoon for
CTZ003-004.
MA...Winter Weather Advisory until 1 PM EST this afternoon for
MAZ004-012-017>022-026.
RI...Winter Weather Advisory until 1 PM EST this afternoon for
RIZ001>007.
MARINE...Small Craft Advisory until 1 AM EST Friday for ANZ230-236.
Gale Warning until 4 AM EST Friday for ANZ231>235-237-251.
Freezing Spray Advisory from 10 PM this evening to 1 PM EST
Friday for ANZ232>234-250-251.
Gale Warning until 7 AM EST Friday for ANZ250-254-255.
Gale Warning until 7 AM EST Friday for ANZ256.
&&
DISCUSSION...Belk/McMinn
AVIATION...Belk/McMinn
MARINE...Belk/McMinnThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:45 AM EST | Snow Squall Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 45 min |
| Jan 1, 7:29 AM EST | Snow Squall Warning | BOX | Northeastern Connecticut Planning Region | 61 min |
| Jan 1, 8:28 AM EST | Snow Squall Warning | BOX | Northeastern Connecticut Planning Region | 47 min |
| Jan 1, 1:58 AM EST | Small Craft Advisory | BOX | 23 hr |
Nearby
Snow Squall Warnings in Massachusetts, 2026Snow Squall Warnings in Rhode Island, 2026Snow Squall Warnings in Connecticut, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.